Polyarteritis Nodosa – Risk of Stopping Immunosuppressent and a Rare Fatal Complication

Autors

Background: Polyarteritis nodosa (PAN) is a systemic necrotising vasculitis which can cause multifocal aneurysms of visceral arteries, which may rupture causing haemorrhage, thrombosis, organ ischemia and infarction While the treatment of vasculitis requires long term use of immunosuppressive drugs, these patients are more prone for diseases like tuberculosis due to decreased cell mediated immunity. Case presentation: Hepatic involvement in PAN is not common and many of the findings are occult. A 40 year old lady, a known case of polyarteritis nodosa on treatment with steroid and immuno-suppressants for the last 18 years, with history of multiple episodes of relapse of the vasculitis, and cyclophosphamide induced ovarian failure on hormone replacement therapy was diagnosed to be having sputum positive tuberculosis. She was initiated on anti-tuberculosis treatment. Vasculitis was on remission for the last 12 months. So Mycophenolate Mofetil was stopped as per the advice of the Rheumatologist. 14 days later she developed abdominal pain with dropping hemoglobin. CT angiography showed ruptured liver hematoma with hemoperitoneum and she succumbed to her illness. Conclusion: Spontaneous hepatic hemorrhage, probably due to a ruptured hepatic artery aneurysm is a rare complication which is reported, only a very few times in the literature so far. This case report throws light on the possible detrimental outcomes in stopping immunosuppressive drugs, especially in a patient with multiple episodes of relapse in the past, in the background of an ongoing infection like tuberculosis. Continuation of the immunosuppressive drugs need to be considered against it’s stoppage in high risk patients.